Virginia, 2003

Winter Storm in Virginia, February 15 to 17, 2003

February 15 to 17, 2003 · NWS AKQ · 20 events in 20 counties and zones

A winter storm produced 4 to 9 inches of snow, along with sleet and freezing rain, across central and eastern Virginia. 5", Northern Accomack county 5", Midlothian in Chesterfield county 5", Goochland in Goochland county 5", and Doswell in Hanover county 5".

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A winter storm produced 4 to 9 inches of snow, along with sleet and freezing rain, across central and eastern Virginia. Some specific higher snow totals included: Ruther Glen in Caroline county 9", Dunnsville in Essex county 8", Louisa in Louisa county 8", Newland in Richmond county 8", Heathsville in Northumberland county 7.5", Amelia in Amelia county 6.5", King William in King William county 6.5", Palmyra in Fluvanna county 6", Montross in Westmoreland county 6", Lancaster in Lancaster county 5.5", Northern Accomack county 5", Midlothian in Chesterfield county 5", Goochland in Goochland county 5", and Doswell in Hanover county 5". Local law enforcement agencies reported numerous accidents. Most, if not all schools in the area, were closed Monday, February 17th due to very slippery road conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 15, 9:45 AM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Feb 15, 9:45 AM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
945 AM EST SAT FEB 15 2003

ISSUING UPDATED TO REMOVE MORNING WORDING...FCST IN SHORT TERM APPRS
ON TRACK. WILL HOLD OF ON ANY CHGS TO WRNGS/WTCHS/ADV TIL AFT PCKG.

.AKQ...
MD...WINTER STORM WARNING THROUGH SUNDAY FOR ZONES MDZ021>025.
COASTAL FLOOD WATCH AND HEAVY SURF ADVISORY THROUGH MONDAY MORNING
FOR MDZ025.
GALE WARNING ATLC CSTL WTRS.

NC...WINTER STORM WARNING THROUGH SUNDAY FOR ZONE NCZ012. WINTER
WEATHER ADVISORY THROUGH SUNDAY FOR ZONES NCZ013...NCZ014.
COASTAL FLOOD WATCH AND HEAVY SURF ADVISRY THROUGH MONDAY MORNING
FOR NCZ102.
GALE WARNIGN ATLC CSTL WTRS N CURRITUCK BCH LGT...SCA CURRITUCK SND.

VA...WINTER STORM WARNING THROUGH SUNDAY FOR ZONES
VAZ048>049...VAZ062>064...VAZ074>076.
WINTER STORM WARNING THROUGH SUNDAY FOR
VAZ060>061...VAZ065>073...VAZ077>090...VAZ092...VAZ099.
COASTAL FLOOD WATCH FOR THROUGH MONDAY MORNING FOR
VAZ091...VAZ094>095...VAZ098>100.
WINTER WEATHER ADVISORY THROUGH SUNDAY FOR
VAZ091...VAZ093>096...VAZ100.
HEAVY SURF ADVISORY FOR VAZ98-100.
GALE WARNING ATLC CSTL WATERS...SCA CHES BAY.

LTL CHG OBSERVED IN SFC TEMPS OVRNGT BUT LTST SFC ANALYSIS BEGINNING
TO SIGNAL ONSET OF COLD AIR DAMMING INTO NRN VA. PCPN AT DCA HAS
CHANGED TO ALL SNOW DURING PAST HR...ANTHR SIGNAL OF COLD AIR
SOUTHWARD INTRUSION. INITIAL BAND WAA-INDUCED PCPN EXITING OFF COAST
ATTM BUT WL CONT TO SEE LGT PCPN UNTIL NEXT AREA UVV COMES THRU THIS
AFTN AND INTO THIS EVE. THIS NEXT AREA PCPN WILL COINCIDE WITH
STRONG CAD INTRUSION AND BEGINNING OF LIGHT SNOW-SLEET
ACCUMULATION/ICE ACCRETION.

PREV DISC BLO:
------------------------------------------------------------------
THIS PRODUCT ISSUED ATTM FOR PRELIMINARY COORD AND EM/MEDIA
BRIEFING/PLANNING PURPOSES. WL TRY TO UPDATE THIS PRODUCT FOR WWA
SECTION AND MORE DETAILED MODEL DISC WHEN TIME ALLOWS LTR THIS MORN.

MAJOR WINTER STORM WL AFFECT MUCH OF MID ATLC REGION NEXT 12-48 HOUR
FCST PERIOD. WL BE HOISTING WINTER STORM WARNINGS FOR NW 2/3 FA AND
A WINTER WEATHER ADVISORY FOR MUCH OF RMNDR SE VA AND INTERIOR NE NC.

BAND OF WAA PCPN WL CONT TO MOVE E-W ACRS AKQ FA TODAY. LOW LVL
VERTICAL THERMAL PROFILES SUFFICIENTLY WARM ENUF FOR LIQUID PCPN
EARLY THIS MORN...BUT CHANGEOVER TO FREEZING/FROZEN PCPN WILL TAKE
PLACE FROM N TO S AS STRONG COLD WEDGE SETS UP E OF THE MTNS LATR
TODAY AND THROUGH TONIGHT. MODEL SOUNDINGS/LOW LVL THICKNESS SCHEMES
SUGGEST A VARIETY OF WINTER P-TYPES ACRS THE FA WITH SNOW/SLEET THE
FAVORED P-TYPE ACRS NW 2/3 FA...SLEET/FREEZING RAIN ACRS SWRN
SECTIONS (INTERIOR NE NC/SOUTH CNTRL VA)...AND RAIN/SLEET ACRS FAR
SE VA/RMNDR NE NC.

MELTED PCPN TOTALS IMPRESSIVE ACRS THE FA THROUGH NEXT 48 HR PD WITH
STRAIGHT MODELS QPF GENERALLY BTWN 3-4 INCHES. IF THIS WAS ALL SNOW
THIS WOULD SUGGEST SOME FAIRLY OUTRAGEOUS ACCUMULATION TOTALS BUT
AMOUNT OF SLEET WL LIKELY KEEP TOTAL FROZEN ACCUMULATION TOTALS
DOWN. AS A DETAILED FIRST GUESS...8-14 TOTALS SUGGESTED ACRS FAR NW
FA (NW OF RIC)...6-12 INCHES IN A SWATH ACRS INTERIOR LWR MD ACRS
NRN NECK AND RIC METRO AREA...4-8 SE OF THIS LINE ACRS
FVX-PTB-MIDDLE PENINSULA-RMNDR SRN MD...AND 3-6 IN A SWATH ACRS A
AVC-AKQ-PHF-MFV LINE. ALL THESE AREAS WILL BE PUT IN WINTER STORM
WARNING...MNLY FOR SNOW/SLEET ACCUMULATION BUT CUD BE SOME LIGHT ICE
ACCRETION AS WELL. ACRS LWR VA ERN SHORE-PENINSULA-WESTERN TIDEWATER
AND INTERIOR NE NC A WINTER WEATHER ADVISORY WL BE ISSUED FOR
EXPECTD 2-4 INCHES SNOW/SLEET AND A LIGHT ICE ACCUM. SE OF ADVISORY
AREA (MUCH OF SOUTHSIDE HAMPTON ROADS/NE NC) WL JUST MENTION
RAIN/PSBL MIX WITH SLEET WITH LTL OR NO ACCUM.

MUCH OF THE WORST IMPACTS WILL BE FELT LATER 2ND TO 3RD FCST PERIOD
BUT FEEL CONFIDENT ENUF TO GO AHEAD AND ISSUE WARNING/ADVISORIES NOW.

OTHER IMPACTS INCLUDE CSTL FLOOD/HEAVY SURF POTENTIAL. ALSO CONCERN
FOR SOME SIGNIFICANT RIVER FLOOD POTENTIAL BY MID WEEK AS WARMUP WL
ENHANCE SNOW MELT.

WL SHADE GUID TEMPS NEXT WEEK PER EXPECTED SNOWPACK.

PRELIM CCF:
FCSTID =   20
SBY   35  26  28  27 /  90  90  80  80
OXB   37  30  31  30 /  90  90  80  80
ECG   46  36  42  40 /  90  90  90  90
ORF   40  33  35  34 /  90  90  90  90
PHF   40  33  35  34 /  90  90  90  90
AKQ   41  28  30  30 /  90  90  90  90
RIC   38  25  27  29 /  90  90  90  90
FVX   39  25  27  29 /  90  90  90  90
--------------------------------------------------------------------
.AKQ...
MD...WINTER STORM WARNING THROUGH SUNDAY FOR ZONES MDZ021>025.
COASTAL FLOOD WATCH AND HEAVY SURF ADVISORY THROUGH MONDAY MORNING
FOR MDZ025.
GALE WARNING ATLC CSTL WTRS.

NC...WINTER STORM WARNING THROUGH SUNDAY FOR ZONE NCZ012. WINTER
WEATHER ADVISORY THROUGH SUNDAY FOR ZONES NCZ013...NCZ014. COASTAL
FLOOD WATCH AND HEAVY SURF ADVISRY THROUGH MONDAY MORNING FOR
NCZ102.
GALE WARNIGN ATLC CSTL WTRS N CURRITUCK BCH LGT...SCA CURRITUCK SND.

VA...WINTER STORM WARNING THROUGH SUNDAY FOR ZONES
VAZ048>049...VAZ062>064...VAZ074>076.
WINTER STORM WARNING THROUGH SUNDAY FOR
VAZ060>061...VAZ065>073...VAZ077>090...VAZ092...VAZ099.
COASTAL FLOOD WATCH FOR THROUGH MONDAY MORNING FOR
VAZ091...VAZ094>095...VAZ098>100.
WINTER WEATHER ADVISORY THROUGH SUNDAY FOR
VAZ091...VAZ093>096...VAZ100.
HEAVY SURF ADVISORY FOR VAZ98-100.
GALE WARNING ATLC CSTL WATERS...SCA CHES BAY.

CULLEN
Hazardous weather outlook, Feb 15, 6:23 AM EST, 9 hours 37 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-151600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 AM EST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
FOR MUCH OF THE REGION. SEE WSWAKQ FOR DETAILS. A COAST FLOOD WATCH
AND HEAVY SURF ADVISORY ARE IN EFFECT. SEE CFWAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

A MIXED BAG OF PRECIPITATION IS EXPECTED THROUGH MONDAY...ESPECIALLY
ACROSS INTERIOR SECTIONS OF VIRGINIA AND THE LOWER MARYLAND EASTERN
SHORE. HAZARDOUS TRAVEL WILL RESULT. ALSO...PROLONGED STRONG ONSHORE
WINDS IN COMBINATION WITH AN ASTRONOMICALLY HIGH TIDE CYCLE MAY
RESULT IN CONTINUED COASTAL FLOODING AND HEAVY SURF THROUGH MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CULLEN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Feb 15, 3:15 PM EST, 45 minutes before
VAZ061-068>073-082-083-085-152145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EST SAT FEB 15 2003

COLDER AIR WILL CONTINUE TO PRESS SOUTHWARD INTO CENTRAL VIRGINIA
HEADING INTO THE EVENING HOURS. MODERATE TO OCCASIONALLY HEAVY RAIN
FROM CUMBERLAND COUNTY EASTWARD TO CHESTERFIELD COUNTY...INCLUDING
THE CAPITAL CITY OF RICHMOND...TO NEW KENT...KING WILLIAM...KING AND
QUEEN AND MIDDLESEX COUNTIES WILL BE MIXING WITH SLEET AND SNOW
THROUGH 430 PM. AN EVENTUAL CHANGE TO ALL SNOW IS EXPECTED DURING
THE EARLY EVENING HOURS AS TEMPERATURES FALL BELOW FREEZING.

ROADS...BRIDGES...AND OVERPASSES WILL BECOME SLICK AND HAZARDOUS AS
TEMPERATURES FALL TO OR JUST BELOW 32 DEGREES THROUGH 500 PM.
ACCUMULATION OF SNOW AND/OR ICE ON ROADWAYS...BRIDGES AND OVERPASSES
WILL MAKE TRAVEL TREACHEROUS. EXERCISE CAUTION IF TRAVEL IS
NECESSARY.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Accomack

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
Accomack forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Winter Storm, Amelia

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
Amelia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

Winter Storm, Caroline

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
Caroline forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Winter Storm, Chesterfield

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
Chesterfield forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Cumberland

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Winter Storm, Essex

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
Essex forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Fluvanna

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
Fluvanna forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.842, -78.277 (the zone’s center; the record gives no point)

Winter Storm, King William

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
King William forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Lancaster

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

Winter Storm, Louisa

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
Louisa forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Northumberland

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
Northumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Winter Storm, Nottoway

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
Nottoway forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.143, -78.051 (the zone’s center; the record gives no point)

Winter Storm, Powhatan

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
Powhatan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Winter Storm, Prince Edward

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
Prince Edward forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Winter Storm, Richmond

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
Richmond forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Winter Storm, Westmoreland

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
Westmoreland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

Winter Storm, Goochland

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
Goochland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Winter Storm, Hanover

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
Hanover forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Henrico

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
Henrico forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, King and Queen

When
February 15, 4:00 PM EST to February 17, 4:00 PM EST
Where
King and Queen forecast zone
Reported by
EMERGENCY MANAGER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344962, 5344963, 5344964, 5344965, 5344966, 5344967, 5344968, 5345105, 5345106, 5345107, 5345108, 5345109, 5345110, 5345111, 5345112, 5345113, 5346758, 5346759, 5346760, 5346761.